Naloxone is an easy-to-use, fast-acting drug used to temporarily reverse the effects of opioid overdoses.
Naloxone can restore breathing within two to five minutes. When you take an opioid, it affects certain receptors in your brain. Naloxone works by kicking opioids off the receptors in your brain and binding to those receptors instead. This reverses or blocks the effects of opioids on your body.
Naloxone only works if you have opioids in your system, such as:
Free naloxone kits are available to all residents. For more information about where to pick up a naloxone kit, visit the Government of Ontario’s website.
How to use Naloxone
If you suspect someone is having an overdose, follow these steps:
- Shout their name and shake their shoulders. If they are unresponsive, call 911.
- Give naloxone (one spray into nostril or inject one vial into arm or leg). Opioids last longer than the naloxone, so it’s very important to seek medical attention, even when naloxone is given and symptoms improve.
If using the spray: Lay the person on their back. Support their neck and tilt their head back. Peel back the package and remove the device. Place the tip of the nozzle in one nostril. Press the plunger firmly to release naloxone into the person’s nose.
If using the injection: Tap the ampoule (the vial containing the medicine) to send all the liquid to the bottom. Snap open the ampoule by breaking off the top. Using the syringe and needle included in the kit, pull the plunger to draw up the liquid. Inject it into muscle in the upper arm or upper thigh. Press the plunger all the way down.
- Give 30 chest compressions and two rescue breaths (if you are comfortable doing so).
- If there is no improvement after two to three minutes, repeat steps two and three. Stay with the person.
- If the person begins breathing on their own, or you have to leave them alone, put them in the recovery position. Roll them on their side with their head tilted back slightly to open the airway. Their hand supports their head and their knee stops the body from rolling onto their stomach. Monitor them, as they may be confused, upset or going into withdrawal when revived. Do not allow them to use more drugs.
Free Naloxone Training for Workplaces
The Brant County Health Unit offers free naloxone training for workplaces in our community. This training is designed to help you and your staff feel knowledgeable and confident in responding to an opioid poisoning emergency, including how to administer nasal naloxone.
You will learn:
- to recognize the signs of an opioid poisoning
- what naloxone is
- how naloxone works to reverse an opioid poisoning
This free training will cover the five steps to responding to an opioid overdose, what to do after an overdose , and how to access Naloxone kits.
The course also explores overdose prevention and ways to reduce the influence of stigma around opioid poisoning.
To book a training please contact Brenda.Shielll@bchu.org.